Side effects of nasal and sinus cancer radiotherapy
This page tells you about side effects of radiotherapy for nasal cavity and paranasal sinus cancers. You can find the following information
- A quick guide to what's on this page
- When you get side effects
- General radiotherapy side effects
- Sore mouth and throat
- Pain on chewing and swallowing
- Dry mouth
- Taste changes
Side effects of nasal and sinus cancer radiotherapy
Most people do have side effects with radiotherapy to the nasal cavity or paranasal sinuses. The side effects of radiotherapy usually come on gradually during your course of treatment. Over the weeks following your treatment they should slowly get better. Getting over a long course of treatment completely can take quite a few months.
Generally, radiotherapy causes tiredness and sore, red skin in the area being treated. Your mouth and throat are likely to become increasingly sore, possibly with ulcers. If your mouth and throat are very sore, you may need strong painkillers.
As your course of radiotherapy goes on, you may have a lot of difficulty chewing and swallowing. You can have a liquid diet if you feel it would help. Many people find they need to take food through a tube into the stomach for a while, because swallowing gets too difficult.
Other possible side effects of radiotherapy to the nasal and sinus area are
- A dry mouth
- Eye problems
- Changes in your sense of taste and smell
- Changes in your hearing
You can view and print the quick guides for all the pages in the treating nasal cancer section.
The side effects of radiotherapy usually come on gradually during your course of treatment. Most people do have side effects with radiotherapy to the nasal cavity and paranasal sinuses. They will usually be at their worst at the end of your course of treatment.
Over the weeks following your treatment the side effects should slowly get better. Most people find the soreness has completely gone within 8 weeks of finishing their treatment. Getting over a long course of treatment completely can take quite a few months, and sometimes even longer.
It is a good idea to discuss possible side effects with your specialist, nurse or radiographer before you start the treatment. You may feel more confident if you know that plans have already been made, to help you through the treatment. For example to control pain, and make sure you are getting the food you need, to get better.
Generally, radiotherapy causes tiredness and sore red skin in the area being treated.
Some people having radiotherapy to the head or neck become very tired during their treatment course. This is partly due to the radiotherapy. But for many people it may be that they are finding it hard to eat properly, so they tend to feel weaker.
Remember - Check with your radiotherapy department before putting any lotions, powders or creams on skin in the area being treated with radiotherapy. If you have any soreness, they may make things worse, not better. If you need some relief, ask the nurses or radiographers at the radiotherapy department for something to soothe your skin.
Your mouth and throat are likely to become increasingly sore, possibly with ulcers, as you go through your treatment. With head and neck cancers, most people having radiotherapy, and just about everyone who has chemotherapy and radiotherapy together, has this side effect.
If your mouth and throat are very sore, you may need strong painkillers such as morphine. Some people have morphine through a pump. Your doctor may also prescribe a gel that forms a protective coating over the inside of your mouth, a bit like a dressing. This can make your mouth less painful and hopefully make it easier to eat and drink.
Mouth care is very important with this type of treatment. Your nurse or radiographer may give you mouthwashes to use and talk you through your mouth care regime. Do try to do this as often as you are asked to. The temptation is to leave it if your mouth is very sore. But keeping infection at bay is very important.
As your course of radiotherapy goes on, you may have a lot of difficulty chewing and swallowing because your mouth and throat are sore. You can have a liquid diet if you feel it would help. So make sure you tell the staff in the radiotherapy department about any problems you are having. They can arrange for you to see a dietitian and to have liquid feeds on prescription.
If you feel you can still swallow then you can have these feeds by mouth. But many people find they need tube feeding, just to keep their calorie intake up. There are a couple of ways of tube feeding.
Your doctor can put a tube up your nose and down into your stomach. This is called a nasogastric tube. Or you can have a tube that goes through the skin into the stomach. This is called a PEG tube. If you have either of these tubes, your nurse shows you and your relatives how to care for it and how to give the feeds.
Some people feel quite upset if they have to have tube feeding. You may feel as if another part of normal life has been lost to you. But it is only temporary. Your health is the most important thing and you will feel a lot better if you are getting the nutrition you need for everyday living, and for recovering from your treatment.
Radiotherapy to this area can cause damage to the glands that produce your spit (salivary glands). This can come on within a couple of weeks of starting your treatment. Some people say they are making saliva, but it is thicker and stickier. This can make it harder to chew and swallow.
After the treatment, you may have a temporary dry mouth for a while, but for some people this may be permanent. It can make eating and talking very uncomfortable.
If you have trouble with a dry mouth, your doctor can prescribe artificial saliva to keep it moist. This is not just to make you more comfortable. You are more likely to get an infection or tooth decay if your mouth is dry. So you’ll need to keep an eye on this and have regular check ups with your dentist.
There is some evidence to suggest that having acupuncture may help with a dry mouth, caused by radiotherapy to the head and neck area.
Radiotherapy to the head or neck often affects taste. You may lose your sense of taste, have strange tastes or dulled taste. People often describe a metallic taste in their mouth with radiotherapy and some chemotherapy drugs.
Not surprisingly, loss of taste will affect your appetite. This doesn’t help when you are finding it difficult to eat anyway. Although you can recover your sense of taste, some people may find it is permanently dulled.
Because the eyes are so close to the nose and paranasal sinuses, having radiotherapy to this area sometimes means that your eye is in the path of the radiotherapy. If it is, the radiotherapy may damage some parts of your eye and change how well you can see.
If your eye and sight could be damaged, it is important that your doctor discusses this with you in detail before your treatment.
Sometimes radiotherapy to the nasal cavity or paranasal sinuses can damage the cells in your nose that give you your sense of smell. This may affect how well you can smell while you have your treatment, and during your recovery.
Some people may find their sense of smell never quite gets back to normal. Not being able to smell can be difficult to cope with.
Sometimes radiotherapy to the nasal cavity or paranasal sinuses can affect your hearing. You may find it hard to hear soft sounds. Or you might find it hard to tell different sounds apart.
This may only be a temporary problem whilst you have your treatment and are recovering from it. But occasionally any hearing loss can be permanent.
Radiotherapy to the neck can damage the thyroid gland. If this happens, you will need to take pills to replace thyroid hormones. Your specialist will test how well your thyroid is working, after your course of radiotherapy treatment has finished.
Radiotherapy to the head causea some hair loss in the area being treated, or the area on the opposite side of the head where the radiotherapy beam leaves the body (the exit site), or both.
Radiotherapy can damage the nerve which controls the muscles which move your mouth. This can make it difficult for you to open it. This problem is called trismus. If this happens, your doctor or nurse will give you exercises to do to help relieve the problem.
Find out about
For general information and support
Contact the Cancer Research UK nurses on freephone 0808 800 4040 (Open 9am - 5pm, Monday to Friday)
Share experiences on our online forum with Cancer Chat
Rated 4 out of 5 based on 9 votes
Question about cancer? Contact our information nurse team